news

You're not imagining it. The Pill is literally "shrinking" your sex drive.

When the first hormonal birth control pill was introduced over 60 years ago, it symbolised a significant step in the right direction for women’s rights.

The Pill was – and still is – revolutionary.

But while the oral contraceptive pill has been on the market for decades, the side effects of the Pill can often outweigh its overall convenience.

From acne, hair loss and weight gain, to severe changes in libido, mental health and mood, women report all kinds of side effects.

And now, in a new study, one of those side effects has been confirmed.

According to new research, which was presented at the annual meeting of the Radiological Society of North America this week, the Pill shrinks the part of the brain that controls your sex drive.

The best position to sleep in when your period is giving you pain. Post continues below.

In the study, scientists found that women taking the birth control bill have a smaller hypothalamus, which is a small region in the centre of the brain.

As the hypothalamus regulates hormones in the body, it’s believed damage to the hypothalamus could cause issues with sex drive, blood sugar regulation or appetite.

ADVERTISEMENT

Michael Lipton, a radiologist at the Albert Einstein College of Medicine and Montefiore Medical Center in New York City, recruited 50 women for the study.

Out of the 50 women, 21 of them were using the Pill.

As part of the study, the 50 women underwent an MRI scan, to examine the size of the hypothalamus of each woman. After testing, researchers discovered that the hypothalamus was six per cent smaller in women on birth control.

Although that percentage may seem small, Lipton noted that “size matters most in the brain”.

As the findings are only “preliminary”, however, more research is needed into the correlation between birth control and the hypothalamus.

“It might one day be part of the conversation when talking with a doctor about birth control,” Lipton said.

“But it’s way too soon to tell.”

The Pill and sexual attraction.

It has previously been reported that the contraceptive pill can lead to a shift in partner preferences – and potentially lead to sexual or relationship dissatisfaction.

On a recent episode of Mamamia’s daily news podcast, The Quicky, Louisa* shared how she suddenly felt no attraction to her husband after 10 years together.

Listen to Mamamia’s daily news podcast, The Quicky, on what no one tells you about the Pill and men. Post continues below.

“I started sort of finding him less attractive and then other males more attractive. I’d never felt that way before,” Louisa explained.

Louisa was confused. It was like all her attraction towards her husband had faded.

But it turns out that nothing was wrong with Louisa. According to Dr Sarah E. Hill, a shift in how one feels about their partner has been observed in a number of women who stop taking the pill.

Speaking to The Quicky, she explained: “There’s been a lot of research in the last couple of decades looking at the role that the sex hormone oestrogen plays in terms of increasing women’s attention to sexy men. What the Pill does is it keeps women’s oestrogen levels relatively low. We know that when women’s oestrogen levels are low then they’re not as tuned into these sexiness qualities…”

There is evidence, Dr Hill added, that “women on the Pill are choosing less sexy men as partners… and it seems to be because they are less tuned into sexiness in their partners.”

For users of the oral contraceptive pill, other side effects can include headaches, nausea, weight gain, breast tenderness, mood changes, spotting, decreased libido, acne and more.

It’s estimated three million women are plagued by the side effects of their contraception.

Featured Image: Getty.

For more on this topic:

Sign up for the “Mamamia Daily” newsletter. Your morning hit of the top news stories, to be consumed with a coffee in hand.

00:00 / ???